Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 2, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jan 11, 2020, 9:17 AM CST for 7 counties in Mississippi. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 11, 2020, 9:17 AM CST (15:17 UTC)
- Expired
- Jan 11, 2020, 1:15 PM CST
- In force
- 4 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, MS, Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Monroe County, MS, Pontotoc County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 37 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 9:53 AM CST | FLASH FLOOD | Nettleton, MS | WATER IN A RESIDENCE IN NETTLETON. |
| Jan 11, 10:24 AM CST | FLASH FLOOD | Aberdeen, MS | JEFFERSON ST. FLOODED AND IMPASSIBLE, WATER GETTING INTO YARDS. |
| Jan 11, 10:30 AM CST | FLASH FLOOD | Fulton, MS | HOME FLOODED AND TWO CARS UNDER WATER ON OLD 78 RD IN FULTON. TIME IS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 3.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 100 kt
- 0-1 km storm-relative helicity
- -245 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
406
WGUS54 KMEG 111517
FFWMEG
MSC013-017-057-081-095-115-145-111915-
/O.NEW.KMEG.FF.W.0002.200111T1517Z-200111T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
917 AM CST Sat Jan 11 2020
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Chickasaw County in northeastern Mississippi...
Southern Calhoun County in northeastern Mississippi...
Southeastern Union County in northeastern Mississippi...
Eastern Pontotoc County in northeastern Mississippi...
Itawamba County in northeastern Mississippi...
Lee County in northeastern Mississippi...
Monroe County in northeastern Mississippi...
* Until 115 PM CST.
* At 917 AM CST...Doppler Radar estimates 2 to 4 inches of rain has
occurred over the past hour. Showers and thunderstorms will
produce an additional 1 to 3 inches of rain over the next 6 hours.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Tupelo, Amory, Pontotoc, Aberdeen, Fulton, Houston, Verona,
Okolona, Trace State Park, Tombigbee State Park, Saltillo, Guntown,
Calhoun City, Shannon, Vardaman, Plantersville, Mantachie, Derma,
Smithville and Tremont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3367 8849 3368 8872 3381 8872 3381 8893
3375 8893 3374 8904 3372 8951 3376 8951
3446 8883 3446 8816 3375 8825 3374 8833
3368 8837 3365 8851
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 11, 6:22 AM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Jan 11, 6:22 AM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
622 AM CST Sat Jan 11 2020
.UPDATE...
Updated to include 12Z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 400 AM CST Sat Jan 11 2020/
DISCUSSION...
A line of storms is moving through the Mid-South at this time and
will continue to move east this morning. Expect most of the severe
weather will be out of the area by early afternoon. We have had
reports of damage from this line already this morning. Expect that
it will be able to continue to produce some damaging winds as it
moves east. Also there is enough shear/helicity that storms are
capable of producing a tornado or two.
Gusty winds will continue after the front moves through as surface
low has good gradient winds till tonight. The air mass behind the
cold front will bring in some cold air, yet temperatures will be
near normal.
In general models are in good agreement with the systems for the
next week.
By the beginning of the week, the Mid-South returns to southwest
flow aloft and a weak warm front moves through the area which
allows the temperatures to warm up again. This warm front is ahead
of a couple of low pressure systems that will bring moisture back
into the area. Tuesday into Wednesday look to be better chances
for rain as a low moves just to the north of the area and another
cold front moves through on Wednesday.
The cold front on Wednesday at this time doesn't look as strong as
this mornings frontal system. However, the area will get another
round of rain. Precipitable waters for this next storm are only
around 1 inch. (Compared to the 1.5 or more from this morning and
today.)
The cold front on Wednesday will usher in another period of cold
air into the region. TLSJr
&&
.AVIATION...
12Z TAFs
As of 12Z...Line of strong to severe thunderstorms is located
from Martin TN south to TUP. This line will have the potential to
produce thunderstorm wind gusts up to 50 kts at TUP through 14Z.
Otherwise, rain will gradually come to an end later today. IFR
conditions should improve to MVFR conditions later this morning
into the afternoon. Confidence remains low with clearing as model
soundings suggest low level moisture will become trapped below a
strong subsidence inversion leading to a persistent stratus layer.
Gusty south winds will veer west/northwest with frontal passage
and become light later tonight.
CJC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until noon CST today for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
Wind Advisory until noon CST today for Clay-Craighead-Crittenden-
Cross-Greene-Lee AR-Mississippi-Phillips-Poinsett-St.
Francis.
MO...Flash Flood Watch until noon CST today for Dunklin-Pemiscot.
Wind Advisory until noon CST today for Dunklin-Pemiscot.
MS...Flash Flood Watch until 6 PM CST this evening for Alcorn-Benton
MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
Wind Advisory until 6 PM CST this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Flash Flood Watch until 6 PM CST this evening for Benton TN-
Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
Madison-McNairy-Obion-Shelby-Tipton-Weakley.
Wind Advisory until 6 PM CST this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Jan 11, 4:29 AM CST, 4 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 429 AM CST Sat Jan 11 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-121230- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 429 AM CST Sat Jan 11 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Severe thunderstorms are possible across the Mid South today with the threat gradually shifting east of the Mississippi River as a strong cold front moves through the Lower Mississippi Valley. Damaging winds is the primary severe threat along with a potential for large hail and a few tornadoes. A Flash Flood Watch is in effect as heavy rainfall is expected across the area. Rainfall amounts will average between 2-3 inches with higher amounts. In addition, a Wind Advisory remains in effect across the Mid- South today. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any severe weather reports to the National Weather Service in Memphis.
In the hours before
Local storm report, Jan 11, 8:06 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
806 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM TSTM WND DMG BALDWYN 34.50N 88.63W
01/11/2020 LEE MS BROADCAST MEDIA
ROOF DAMAGE TO LOCAL HIGH SCHOOL IN LEE COUNTY.
MULTIPLE TREES DOWN WITH SOME STRUCTURAL DAMAGE IN THE
SURROUNDING AREA.
&&
MGWLocal storm report, Jan 11, 8:07 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
807 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM TSTM WND DMG 1 ENE DOWNTOWN MEMPHIS 35.14N 90.03W
01/11/2020 SHELBY TN TRAINED SPOTTER
TREES DOWN AT BAPTIST COLLEGE OF HEALTH SCIENCE ON
UNION AVE
&&
MJLocal storm report, Jan 11, 8:23 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
823 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM TSTM WND DMG CORINTH 34.94N 88.52W
01/11/2020 ALCORN MS 911 CALL CENTER
TREES AND POWER LINES DOWN ACROSS THE COUNTY. TIME
ESTIMATED FROM RADAR.
&&
WOODALLLocal storm report, Jan 11, 8:33 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
833 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM TSTM WND DMG PARIS 36.30N 88.31W
01/11/2020 HENRY TN EMERGENCY MNGR
ROADS BLOCKED BY DOWNED TREES ACROSS THE COUNTY,
SCATTERED POWER OUTAGES. TIME ESTIMATED FROM RADAR.
&&
WOODALLSpecial weather statement, Jan 11, 9:01 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
901 AM CST Sat Jan 11 2020
MSZ023-024-111545-
Monroe MS-Chickasaw MS-
901 AM CST Sat Jan 11 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 AM CST
FOR...
Monroe County in northeastern Mississippi...
Southeastern Chickasaw County in northeastern Mississippi...
At 901 AM CST...strong thunderstorms producing wind gusts up to 50
mph was located along a line extending from near Trebloc to Pala Alto
to near Starkville. Movement was east at 55 mph.
People in Monroe and southeastern Chickasaw Counties should monitor
this storm closely.
LAT...LON 3367 8849 3368 8872 3381 8872 3381 8893
3387 8894 3408 8820 3375 8825 3374 8833
3372 8833 3368 8837 3369 8839 3367 8842
3365 8851
TIME...MOT...LOC 1501Z 250DEG 49KT 3376 8885 3369 8880 3353 8886Local storm report, Jan 11, 9:04 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
904 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM TSTM WND DMG 3 SSW ALGOMA 34.14N 89.06W
01/11/2020 PONTOTOC MS EMERGENCY MNGR
DAMAGE TO CARPORT AND STORAGE BUILDING. TIME ESTIMATED
FROM RADAR.
&&
WOODALLThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 9:25 PM CST | River Flood Advisory | MEG | Coahoma, Tunica | 18 days |
| Jan 11, 1:47 AM CST | Severe Thunderstorm Warning | MEG | Tunica | 43 min |
| Jan 11, 2:23 AM CST | Severe Thunderstorm Warning | MEG | Tunica | 52 min |
| Jan 11, 3:16 AM CST | Severe Thunderstorm Warning | MEG | Tunica | 44 min |
| Jan 11, 3:32 AM CST | Severe Thunderstorm Warning | MEG | Coahoma, Quitman | 43 min |
| Jan 11, 3:45 AM CST | Severe Thunderstorm Warning | MEG | DeSoto, Tunica | 45 min |
| Jan 11, 4:04 AM CST | Severe Thunderstorm Warning | MEG | Coahoma, Quitman, Tunica | 41 min |
| Jan 11, 4:09 AM CST | Severe Thunderstorm Warning | MEG | DeSoto | 51 min |
| Jan 11, 4:16 AM CST | Severe Thunderstorm Warning | MEG | DeSoto, Tate, Tunica | 44 min |
| Jan 11, 4:22 AM CST | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie, Yalobusha | 38 min |
| Jan 11, 4:29 AM CST | Severe Thunderstorm Warning | MEG | Coahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 1 more | 46 min |
| Jan 11, 4:40 AM CST | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate, Tunica | 50 min |
| Jan 11, 4:45 AM CST | Tornado Warning | MEG | DeSoto, Tate | 20 min |
| Jan 11, 4:55 AM CST | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Marshall, Panola, Tallahatchie, Tate and 2 more | 50 min |
| Jan 11, 4:55 AM CST | Severe Thunderstorm Warning | MEG | DeSoto | 50 min |
| Jan 11, 5:01 AM CST | Tornado Warning | MEG | DeSoto, Marshall | 29 min |
| Jan 11, 5:13 AM CST | Tornado Warning | MEG | Benton, Lafayette, Marshall, Panola, Tate | 27 min |
| Jan 11, 5:19 AM CST | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Marshall, Panola, Pontotoc, Union and 1 more | 41 min |
| Jan 11, 5:21 AM CST | Severe Thunderstorm Warning | MEG | Benton, Marshall | 39 min |
| Jan 11, 5:34 AM CST | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Quitman, Tate | 5 min |
| Jan 11, 5:37 AM CST | Severe Thunderstorm Warning | MEG | Benton, Marshall, Tippah, Union | 38 min |
| Jan 11, 5:52 AM CST | Areal Flood Advisory | MEG | Lafayette | 113 min |
| Jan 11, 5:57 AM CST | Severe Thunderstorm Warning | MEG | Benton, Calhoun, Chickasaw, Lafayette, Lee, Marshall and 4 more | 48 min |
| Jan 11, 6:09 AM CST | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Prentiss, Tippah | 51 min |
| Jan 11, 6:37 AM CST | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Pontotoc, Prentiss and 2 more | 38 min |
| Jan 11, 6:56 AM CST | Tornado Warning | MEG | Lee, Prentiss, Tishomingo | 22 min |
| Jan 11, 6:59 AM CST | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tishomingo | 46 min |
| Jan 11, 7:05 AM CST | Tornado Warning | MEG | Alcorn, Prentiss, Tishomingo | 40 min |
| Jan 11, 7:08 AM CST | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Prentiss, Tishomingo | 52 min |
| Jan 11, 7:40 AM CST | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Monroe | 50 min |
| Jan 11, 7:43 AM CST | Areal Flood Advisory | MEG | Benton, Lafayette, Marshall, Panola, Tallahatchie, Yalobusha | 2 hr |
| Jan 11, 9:01 AM CST | Special Weather Statement | MEG | Monroe | 44 min |
| Jan 11, 9:47 AM CST | Special Weather Statement | MEG | Monroe | 28 min |
| Jan 11, 10:03 AM CST | Severe Thunderstorm Warning | MEG | Monroe | 42 min |
| Jan 11, 11:47 AM CST | River Flood Advisory | MEG | Itawamba | 3 hr |
| Jan 11, 11:51 AM CST | River Flood Warning | MEG | Tate, Tunica | 14 hr |
| Jan 11, 11:51 AM CST | River Flood Warning | MEG | Lafayette, Marshall, Union | 23 hr |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.